Alert archive / North Carolina / Special Weather Statements in 2019

Special Weather Statement, NWS Raleigh, NC

August 1, 2019Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 1, 2019, 8:07 PM EDT for Sampson County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 8:07 PM EDT (00:07 UTC)
Expired
Aug 1, 2019, 8:45 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1621 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS82 KRAH 020007
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
807 PM EDT Thu Aug 1 2019
 
NCZ078-089-020045-
Sampson NC-Wayne NC-
807 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE AND
NORTHEASTERN SAMPSON COUNTIES UNTIL 845 PM EDT...

At 806 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Mount Olive, moving south at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Newton Grove, Grantham and Hobbton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3519 7854 3526 7845 3526 7841 3529 7830
      3531 7829 3532 7827 3531 7814 3519 7814
      3519 7816 3513 7816 3512 7817 3509 7817
      3508 7816 3506 7816
TIME...MOT...LOC 0006Z 008DEG 5KT 3525 7828 

$$

JFD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 7:20 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 1, 7:20 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
720 PM EDT Thu Aug 1 2019

.SYNOPSIS...
An approaching cold front will stall out and hold just northwest of
central North Carolina through the weekend, keeping a high chance of
afternoon and evening showers and thunderstorms in the forecast. A
steady stream of deep moisture from the Gulf of Mexico will keep our
weather unsettled into early next week.

&&

.NEAR TERM /TONIGHT/...
As of 140 PM Thursday...

Latest surface analysis depicts a quasi-stationary from draped
generally SW to NE along the spine of the Appalachians, with a
weakly defined lee-side trough positioned in similar orientation in
the vicinity of the US-1 corridor. Aloft, broad scale troughing
persists across the eastern CONUS, with a decaying shortwave
depicted well on GOES EAST water vapor imagery sliding east into the
Atlantic Ocean. In its wake, substantial clearing has commenced
across the eastern foothills and western Piedmont counties, allowing
modest destablization to occur.

As of 17z, mesoanalysis depicts broad scale SFC based CAPE values in
the 2500 - 3000 J/KG, ML CAPE approaching 2000 - 2500 J/KG, and
DCAPE values between 800 - 1000 J/KG across central NC. A bit more
capping in place today compared to yesterday, but it likely won't be
enough to inhibit storm initiation by mid to late afternoon,
especially with near 8*C/KM low-level lapse rates evident across
central NC. As a result, have backed initiation time off by an hour
or so, with initial cells likely going up across the eastern slopes
of the Blue Ridge Mountains before slowly propagating east into the
Triad region. Other possible initialization points include the
seabreeze front slowly progressing inland off the Atlantic, the
Piedmont/lee side trough from SW to NE, and any remnant outflow
boundaries from yesterday's ample convective coverage. With little
in the way of mid to upper-level support, not expecting much in the
way of organized convection this afternoon, however, a few strong
multicellular storms capable of producing heavy rainfall, sub-severe
hail, and isolated wind gusts will still be possible. The primary
threat, like yesterday, remains locally heavy rainfall which could
lead to pockets of flash flooding. With steering flow generally 15 -
20kts, cold pool propagation will be the primary drivers of
convection this evening, with some back building possible. Some low-
level boundary layer moistening has lead higher PWAT values (1.5 to
1.8 inches) and surface dewpoints, increasing the threat of locally
heavy rainfall with any slow moving storms that do form. Lastly,
with higher n-cape values this evening, the lightning in the storms
may also be a bit more robust. Storm coverage decreases during the
overnight hours.

Temperatures are still on track to top out in the upper 80s
(northwest) to lower 90s across central NC. Overnight, mid to upper-
level clouds will remain a bit more dense, with some low-level
stratus and fog possible. Overnight lows will bottom out in the
upper 60s to lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 240 PM Thursday...

Central NC will remain in the action zone situated between the broad
scale upper trough draped across the eastern CONUS and the Bermuda
high off the Atlantic Coast. This will continue the gradual surface
warming and moistening trend across central NC, helping to inch up
surface dewpoints, especially along and east of US-1. This will help
to enhance our shower thunderstorm coverage on Friday afternoon,
even with a bit more overhead cloud cover in play attempting to
limit the diurnal destabilization processes. Even so, scattered
shower and thunderstorms are expected to form across central NC,
primarily along any leftover differential heating/outflow boundaries
related to Thursday's convection, along with additional scattered
formation in terrain/sea breeze favored areas. Primary threat
remains the possibility of excessive rainfall which could lead to
pockets of flash flooding, with an isolated severe wind gust threat.
Temperatures are progged to be 4 to 8 degrees cooler on Friday, in
the low to mid 80s, thanks to the persistent overhead cloud deck.
Overnight lows will remain seasonable, bottoming out in the upper
60s to low 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 340 PM Thursday...

Shortwave impulses emanating through the upper trough will continue
to interact with the deep moisture(PWATS 1.75-2.0") and instability
in place to bring a good chance of convection each day through
Monday. Given the high likelihood that some these upper disturbances
will be convectively enhanced/augmented, so it's nearly impossible
to get overly specific with timing and location of highest PoPs.
Thus, will continue to advertise diurnally favored PoPs, while
maintaining a slight to small chances overnight. Vertical wind shear
is forecast to be rather weak. Thus, any severe weather should be
largely unorganized(pulse severe) with the primary threat being
locally heavy rain and flash flooding.

Could see a brief reprieve in the wet and unsettled conditions
Tuesday and Wednesday as the axis of deeper moisture slides east and
out to sea. However, a reinforcing trough from the west could bring
another wet and unsettled pattern to end the week.

Lows in the upper 60s to lower 70s. Highs in the lower to mid 80s NW
to upper 80s/lower 90s SE.

&&

.AVIATION /17Z THURSDAY THROUGH TUESDAY/...
As of 720 PM Thursday...

We'll continue to see scattered showers and storms, producing
localized sub-VFR conditions in heavy rain and gusty/erratic winds,
around central NC through 03z, before this activity slowly
diminishes overnight, although we cannot rule out an isolated storm
or two anytime through tonight. Storm motion has been slow and
meandering, following low level boundaries and outflows, with new
updrafts developing near existing storms, so any aviators should be
particularly cautious if attempting to circumnavigate storms through
this evening. FAY will see the highest chance for storms over the
next few hours, but they are possible at all TAF sites. Otherwise,
VFR conditions should dominate until after 06z, when pockets of IFR
vsbys/cigs are possible near any site, lasting through 13z.
Additional scattered to numerous showers and storms are expected to
develop by midday (around 15z-17z) across central NC, as we remain
in this wet and volatile weather pattern. Surface winds will be
light/variable through mid morning Fri before becoming mainly from
the SE and S at 5-10 kts through Fri evening.

Looking beyond 00z Saturday, the wet pattern will persist through
early next week, with high daily chances for showers and storms
mainly in the afternoon and evening. While VFR conditions will hold
the majority of the time, early-morning sub-VFR fog and stratus will
remain a threat, along with the risk of storms. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...JJM
SHORT TERM...JJM
LONG TERM...CBL
AVIATION...Hartfield
Hazardous weather outlook, Aug 1, 2:49 PM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
249 PM EDT Thu Aug 1 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-021900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
249 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms featuring frequent lightning,
localized damaging wind gusts, and locally heavy rain are expected
over central North Carolina this afternoon and evening. Heavy
rainfall rates within the slower moving storms could lead to urban
and small stream flooding along with pockets of flash flooding
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous thunderstorms are expected to persist through
Monday, mainly during the afternoon and evening hours. Locally heavy
rain, isolated damaging wind gusts, and frequent lightning will be
the primary hazards with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 1, 7:07 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
707 PM EDT Thu Aug 1 2019

NCZ088-012345-
Cumberland NC-
707 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CUMBERLAND COUNTY
UNTIL 745 PM EDT...

At 706 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fayetteville, moving north at 10 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Fayetteville, Hope Mills, Eastover, Stedman, Vander, Cedar Creek and
Bushy Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing damage, mainly
to trees.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3487 7867 3489 7884 3492 7894 3496 7900
      3502 7902 3507 7899 3511 7890 3512 7882
      3510 7871 3503 7867 3495 7864
TIME...MOT...LOC 2306Z 186DEG 8KT 3498 7882

26
Special weather statement, Aug 1, 7:09 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
709 PM EDT Thu Aug 1 2019

NCZ073-074-083-084-012345-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
709 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ANSON...
SOUTHWESTERN MONTGOMERY...NORTHWESTERN RICHMOND AND SOUTHEASTERN
STANLY COUNTIES UNTIL 745 PM EDT...

At 709 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ansonville, or 13 miles southwest of Troy, moving
northwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Albemarle, Ansonville, Norwood, Mount Gilead, Uwharrie Haven, Morrow
Mountain State Park and Lake Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3520 7988 3513 7989 3505 7996 3511 8011
      3516 8022 3522 8028 3529 8030 3533 8026
      3538 8016 3540 7996 3529 7989
TIME...MOT...LOC 2309Z 145DEG 10KT 3519 8001

26
Special weather statement, Aug 1, 7:15 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
715 PM EDT Thu Aug 1 2019

NCZ074-075-020000-
Moore NC-Montgomery NC-
715 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MOORE AND EAST
CENTRAL MONTGOMERY COUNTIES UNTIL 800 PM EDT...

At 714 PM EDT, Doppler radar was tracking a strong thunderstorm over
Biscoe, or 9 miles east of Troy. This storm was nearly stationary.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Biscoe, Star, Candor, Eagle Springs and Seven Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing damage to
trees.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3543 7969 3540 7958 3532 7954 3524 7959
      3521 7967 3525 7979 3531 7983 3541 7978
TIME...MOT...LOC 2314Z 311DEG 4KT 3536 7973

26
Special weather statement, Aug 1, 7:25 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
725 PM EDT Thu Aug 1 2019

NCZ042-078-020015-
Johnston NC-Wayne NC-
725 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND SOUTHEASTERN JOHNSTON
COUNTIES UNTIL 815 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Mount Olive, moving southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Goldsboro, Smithfield, Fremont, Selma, Pine Level, Princeton,
Pikeville, Eureka, Mar-Mac and Nahunta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3534 7782 3529 7795 3521 7819 3522 7824
      3529 7831 3555 7842 3555 7805 3559 7796
      3559 7782 3543 7783 3540 7780 3538 7780
TIME...MOT...LOC 2324Z 296DEG 6KT 3531 7823

JFD
Special weather statement, Aug 1, 7:48 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
748 PM EDT Thu Aug 1 2019

NCZ086-088-020045-
Hoke NC-Cumberland NC-
748 PM EDT Thu Aug 1 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
CUMBERLAND AND SOUTHEASTERN HOKE COUNTIES UNTIL 845 PM EDT...

At 747 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Pope AFB to near
Fayetteville to 7 miles east of Raeford. Movement was northeast at 5
mph.

Wind gusts up to 45 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Fayetteville, Fort Bragg, Antioch, Pope AFB, Hope Mills, Spring Lake,
Eastover, Wade, Rockfish and Bonnie Doone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3484 7928 3503 7912 3521 7899 3523 7888
      3526 7883 3520 7875 3512 7874 3496 7891
      3494 7901 3495 7904 3483 7919
TIME...MOT...LOC 2347Z 247DEG 5KT 3517 7892 3504 7899 3497 7909

26
Special weather statement, Aug 1, 8:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
807 PM EDT Thu Aug 1 2019

NCZ078-089-020045-
Sampson NC-Wayne NC-
807 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE AND
NORTHEASTERN SAMPSON COUNTIES UNTIL 845 PM EDT...

At 806 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Mount Olive, moving south at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Newton Grove, Grantham and Hobbton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3519 7854 3526 7845 3526 7841 3529 7830
      3531 7829 3532 7827 3531 7814 3519 7814
      3519 7816 3513 7816 3512 7817 3509 7817
      3508 7816 3506 7816
TIME...MOT...LOC 0006Z 008DEG 5KT 3525 7828

JFD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:17 PM EDTAreal Flood AdvisoryRAHCumberland74 min
Aug 1, 8:34 PM EDTSpecial Weather StatementRAHCumberland56 min
Aug 1, 8:37 PM EDTAreal Flood AdvisoryRAHGuilford113 min
Aug 1, 8:42 PM EDTSpecial Weather StatementRAHForsyth, Guilford48 min
Aug 1, 8:44 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford46 min
Aug 1, 9:14 PM EDTSpecial Weather StatementRAHWake46 min
Aug 1, 9:40 PM EDTSpecial Weather StatementRAHAlamance35 min
Aug 1, 10:21 PM EDTFlash Flood WarningRAHGuilford114 min
Aug 1, 11:42 PM EDTSpecial Weather StatementRAHRichmond63 min
Aug 2, 1:10 AM EDTSpecial Weather StatementRAHRandolph35 min
Aug 2, 1:49 AM EDTAreal Flood AdvisoryRAHRandolph68 min
Aug 2, 4:39 PM EDTSpecial Weather StatementRAHHalifax, Nash66 min
Aug 2, 6:37 PM EDTSpecial Weather StatementRAHFranklin, Nash, Wake53 min
Aug 2, 6:43 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Johnston, Sampson, Wayne110 min
Aug 2, 7:21 PM EDTAreal Flood AdvisoryRAHWake3 hr

Nearby

Special Weather Statements in North Carolina, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.